Hail, Henry
- When
- September 17, 3:23 PM CST
- Where
- Henry County, 0.52 mi E of Galva
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 41.170, -90.040
Nickel sized hail fell in Galva, IL at 423 pm CDT September 17.
Nickel sized hail fell in Galva, IL at 423 pm CDT September 17.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Nickel sized hail fell in Galva, IL at 423 pm CDT September 17.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 17, 2:30 PM CST, 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 330 PM CDT MON SEP 17 2012 .SYNOPSIS... LATEST SFC ANALYSIS WAS INDICATING MAIN COLD FRONT PASSING ACRS THE MS RVR ATTM. SFC TEMPS WARMING INTO THE MID AND UPPER 70S AHEAD OF IT ALONG WITH LOWER 60 DPTS ALLOWED SBCAPES TO BUILD TO OVER 1500 J/KG AND THUS A NARROW CONVECTIVE LINEAR RIBBON HAS DEVELOPED AND IS PROGRESSING ALONG AND SLIGHTLY POST-FRONTAL. SECONDARY POST FRONTAL LIGHT SHOWER/RAIN BAND WAS BISECTING THE STATE OF IA FROM NE- TO-SW AND MOVING INTO THE FAR WESTERN/NORTHWESTERN CWA. BRISK NORTHWESTERLY SFC WINDS INDUCED IN ISALLOBARIC PRESSURE RISE SURGE... MAKING THEIR WAY INTO THE WESTERN CWA...AND WILL CONTINUE TO FOLLOW THE FRONT THROUGH THIS EVENING. ALOFT...COLD CORE L/W TROF WAS SEEN ON CURRENT WATER VAPOR LOOP DIGGING DOWN ACRS THE NORTHEASTERN PLAINS AND MN. && .SHORT TERM...TONIGHT AND TUESDAY... TONIGHT...CONVECTIVE LINE WILL BE EAST OF THE DVN CWA BY 00Z...BUT WILL HAVE TO ACCOUNT FOR SOME OF THE SECONDARY BAND OF LIGHT RAIN/ SHOWERS IN THE FAR EASTERN AND SOUTHEASTERN CWA THROUGH 02Z BEFORE CLEAR OUT COMMENCES. THEN THE MAIN CONCERN CONTINUES TO BE HOW COLD TO GO TONIGHT AND IF THERE WILL BE ANY FROST POTENTIAL. THE UPSTREAM AIRMASS THAT WILL BE SURGING INTO THE NORTHWESTERN HALF OF THE CWA WOULD SUPPORT LOWS IN THE LOWER 30S IF NOT SOME UPPER 20S IN THESE AREAS UNDER CLEAR SKIES AND LIGHT/CALM WINDS. BUT WILL BANK ON IN- BUILDING HIGH PRESSURE GRADIENT TO MAINTAIN MIXING NORTHWESTERLY SFC WINDS OF AT LEAST 4-8 KTS AFTER MIDNIGHT AND INTO SUNRISE TUE TO PREVENT A TEMP BOTTOM OUT AS WELL AS PATCHY TO WIDESPREAD FROST FORMATION. ALTHOUGH THE NAM IS PROBABLY MISHANDLING LLVL MOISTURE FIELDS AGAIN...IT IS SUGGESTING WRAP AROUND LLVL CLOUDS PUSHING DOWN OUT OF NORTHEASTERN MN AND INTO THE NORTHERN CWA JUST BEFORE SUNRISE AND THAT WOULD ALSO LIMIT THE TRUE COLD POTENTIAL. EVEN WITH THE WINDS...THE WESTERN AND NORTHWESTERN CWA MAY STILL COOL INTO THE MID TO UPPER 30S WITH NEAR RECORD COLD AT DBQ AND THAT IS WHAT WILL CONTINUE TO BE ADVERTISED. TOO MANY QUESTIONS TO MENTION FROST AT THIS POINT...BUT CLEAR SKIES AND SFC WIND DECOUPLE MORE THAN CURRENTLY ANTICIPATED TO UNDER 3 KTS WOULD MAKE FOR COLDER LOWS AND FROST FORMATION IN THE NORTHWEST AND ALONG THE HWY 20 CORRIDOR. TUESDAY...DEEP MIXING DAY IN VERY STEEP LOW TO MID LEVEL LAPSE RATE REGIME WILL MAKE FOR BREEZY NORTHWESTERLY WINDS OF 10-20 MPH...AND THE MOST OF THE ROBUSTLY COOLED THERMAL PROFILES THAT WOULD NORMALLY SUPPORT HIGHS ONLY IN THE UPPER 50S TO LOWER 60S. WILL GO WITH HIGHS IN THE LOW TO MID 60S. INSTABILITY CU SHOULD BLOSSOM AS THE DAY PROGRESSES...BUT CURRENTLY FEEL NOT TO THE LEVELS TO RUIN MOSTLY SUNNY WORDING ACRS MOST OF THE AREA. HOWEVER...IT STILL MAY CLOUD UP ENOUGH TO BE CHARACTERIZED AS PARTLY CLOUDY IN NORTHWESTERN IL FOR A PART OF THE DAY UNTIL LATE AFTERNOON CU DECAY OCCURS. SFC WINDS TO RAPIDLY DROP OFF BY LATE AFTERNOON. ..12.. .LONG TERM...TUESDAY NIGHT THROUGH NEXT MONDAY... FORECAST FOCUS ON WELL BELOW NORMAL TEMPERATURES WITH A DECENT POTENTIAL FOR WIDESPREAD RAIN THURSDAY NIGHT AND FRIDAY. TUESDAY NIGHT AND WEDNESDAY...HIGH PRESSURE WILL BE OVER THE CWA TUESDAY NIGHT BUT SHIFTING QUICKLY INTO THE OHIO VALLEY ON WEDNESDAY. TEMPERATURES AND FROST POTENTIAL WILL BE TRICKY EARLY WEDNESDAY MORNING AS WARM ADVECTION AND SOUTHERLY WINDS WILL BE FAST APPROACHING. FOR NOW WILL KEEP MIN TEMPS IN THE MID 30S ROUGHLY ALONG AND EAST OF THE MS RIVER AND MENTION PATCHY FROST. TEMPERATURES SHOULD BE WARMER WEST OF THE RIVER WITH THE RETURN OF SOUTH WINDS SOONER. WITH CONTINUED WARM ADVECTION WEDNESDAY WILL BE A DELIGHTFUL DAY WITH MAX TEMPS IN THE 70S. WEDNESDAY NIGHT AND THURSDAY...FIRST COLD FRONT MOVES THROUGH THE CWA BEGINNING THE DOWNWARD TREND IN TEMPERATURES. AN UPPER LEVEL TROUGH SWINGING ACROSS THE UPPER MIDWEST MAY GENERATE A FEW LIGHT SHOWERS WEDNESDAY EVENING. MAX TEMPS ON THURSDAY WILL RANGE FROM THE UPPER 60S NORTH TO MID 70S SOUTH. THURSDAY NIGHT AND FRIDAY...STRONG UPPER LEVEL JET AND POTENT SHORT WAVE CARVES OUT A DEEP TROUGH IN THE MIDWEST/GREAT LAKES. DECENT SOUTHWESTERLY LOW LEVEL JET WITH GOOD MOISTURE TRANSPORT AHEAD OF STRONG COLD FRONT SHOULD BRING THE POTENTIAL FOR WIDESPREAD RAIN. FOR NOW WILL HAVE MODERATE CHANCE POPS BUT THESE MAY NEED TO BE RAISED FURTHER IF MODELS CONTINUE TO DEPICT THIS SCENARIO. MAX TEMPS ONLY IN THE 60S ON FRIDAY. FRIDAY NIGHT THROUGH SUNDAY...GOOD THING IT'S NOT JANUARY! DEEP TROUGH IN THE MIDWEST/GREAT LAKES TO ALLOW FOR WELL BELOW NORMAL TEMPERATURES. ECM PROGS 850 MB TEMPS TO 0C BY SATURDAY WITH THE GFS INDICATING -2C! WITH A POCKET OF VERY COLD AIR ALOFT CLOUD COVER WILL BE AN ISSUE DURING THIS PERIOD AND THERE MAY BE THE POTENTIAL FOR ISOLATED SHOWERS. HOWEVER IF WE ARE ABLE TO CLEAR THE SKIES AT NIGHT THEN A FROST/FREEZE IS POSSIBLE. FOR NOW WILL HAVE MAX TEMPS IN THE 60S WITH MIN TEMPS IN THE UPPER 30S TO MID 40S. HOWEVER DEPENDING ON CLOUD TRENDS THESE READINGS MAY NEED TO BE LOWERED. SUNDAY NIGHT AND MONDAY...DEEP TROUGH LIFTS OUT TO THE NORTHEAST RETURNING STRONG WARM ADVECTION BY EARLY NEXT WEEK. THIS SHOULD ALLOW FOR TEMPERATURES TO REBOUND INTO THE 70S ON MONDAY. HAASE && .AVIATION... WITH SFC FRONT SAGGING TOWARD THE MS RVR FROM THE WEST ATTM...BULK OF THE TERMINALS WILL BE AFFECTED BY MORE PREVALENT MVFR BKN TO OVC CIGS AND PASSING PERIODS OF VFR CONDITIONS. NORTHWEST SFC WINDS TO INCREASE AND GUSTS OVER 20 KTS AT CID AND DBQ AFTER MID AFTERNOON. SCTRD SHOWERS AND THUNDERSTORMS ALONG THE FRONT WILL GET INTO THE VCNTY OF MAINLY DBQ...MLI...AND BRL THROUGH LATE AFTERNOON IN A LINEAR FASHION. MORE WIDESPREAD POST-FRONTAL SHOWERS MAY IMPACT THE CID...DBQ AND POSSIBLY MLI TERMINALS AFTER THE SCTRD CONVECTIVE ACTIVITY PASSES FROM LATE AFTERNOON INTO THE EARLY EVENING. SOME BRIEF BOUTS OF LOW MVFR OR EVEN IFR POSSIBLE WITH HEAVIER PASSING SHOWERS OR STORMS THIS AFTERNOON. POST-FRONTAL MVFR CIGS TO CLEAR AFTER 03Z AT MOST OF THE TERMINALS. LOW CHANCE FOR MORE WRAP AROUND LOW CLOUDS FROM THE NORTH TO GET INTO THE VCNTY OF DBQ AND CID LATE TONIGHT AND EARLY TUE MORNING. ..12.. && CLIMATE... RECORD COLD MINS FOR SEPTEMBER 18... MOLINE.........35 IN 1929 CEDAR RAPIDS...32 IN 1929 DUBUQUE........35 IN 1903 BURLINGTON.....37 IN 1929 AND EARLIER YEARS RECORD COLD MINS FOR SEPTEMBER 19... MOLINE.........34 IN 1991 CEDAR RAPIDS...33 IN 1991 DUBUQUE........37 IN 1992 AND EARLIER YEARS. BURLINGTON.....33 IN 1991 && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && 12/HAASE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 419 AM CDT MON SEP 17 2012 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-180930- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 419 AM CDT MON SEP 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT TODAY...A STRONG COLD FRONT MAY PRODUCE ISOLATED AFTERNOON THUNDERSTORMS ALONG AND EAST OF THE MISSISSIPPI RIVER. LOW FREEZING LEVELS MAY ALLOW FOR A BRIEF STRONG TO SEVERE STORM WITH HAIL UP TO THE SIZE OF QUARTERS THE MAIN THREAT. GUSTY WINDS UP TO 40 MPH MAY ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY TUESDAY MORNING AND WEDNESDAY MORNING...THERE IS A RISK OF FROST AND POSSIBLY FREEZING CONDITIONS TOWARD DAYBREAK. THE GREATEST RISK APPEARS TO BE ALONG AND ESPECIALLY NORTH OF THE I-80 CORRIDOR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS UNLIKELY TODAY AND TONIGHT. SHEETS/NICHOLS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
215 PM CDT MON SEP 17 2012
IAZ054-066>068-078-ILZ001-002-007-009-015-016-024-172015-
CARROLL-CLINTON-HENRY-JACKSON-JO DAVIESS-LOUISA-MERCER-MUSCATINE-ROCK
ISLAND-SCOTT-STEPHENSON-WHITESIDE-
215 PM CDT MON SEP 17 2012
...NARROW LINE OF THUNDERSTORMS...
AT 207 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
NARROW LINE OF STRONG THUNDERSTORMS EXTENDING FROM NORTH OF FREEPORT
TO SOUTHWEST OF MUSCATINE...MOVING EAST AT 25 MPH.
* THUNDERSTORMS WILL BE NEAR...
ROCK CITY...FREEPORT...DAKOTA AND FAIRPORT AROUND 215 PM CDT...
ILLINOIS CITY...ARGO FAY...FREEPORT AND DAVIS AROUND 220 PM
CDT...FULTON AND SHANNON AROUND 225 PM CDT...AND THE GENERAL QUAD
CITY AREA BY AROUND 230 PM CDT.
ONE HALF INCH DIAMETER UP TO PENNY SIZE HAIL...AND WINDS GUSTS UP TO
40 MPH...ARE POSSIBLE WITH THESE STORMS AS THEY PASS BY.
LAT...LON 4250 8940 4220 8939 4219 8968 4194 8968
4193 8962 4177 8963 4120 9043 4135 9121
4251 8955
TIME...MOT...LOC 1910Z 284DEG 23KT 4248 8944 4139 9100
12SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
314 PM CDT MON SEP 17 2012
IAZ068-078-089-ILZ007-009-015>017-024>026-172115-
BUREAU-CARROLL-DES MOINES-HENDERSON-HENRY-LOUISA-MERCER-ROCK
ISLAND-SCOTT-WARREN-WHITESIDE-
314 PM CDT MON SEP 17 2012
...THUNDERSTORMS WITH HEAVY RAIN RUMBLING INTO NORTHWEST ILLINOIS...
AT 308 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SCATTERED THUNDERSTORMS EXTENDING FROM EAST OF FREEPORT
ILLINOIS...TO THE QUAD CITIES...TO JUST NORTH OF BURLINGTON IOWA.
THE LINE IS MOVING EAST AT 25 MPH.
IF YOU ARE IN NORTHWEST ILLINOIS...INCLUDING THE STERLING-ROCK FALLS
AREA...EXPECT LIGHTNING...SMALL HAIL...WINDS AROUND 35 MPH...AND
BRIEF HEAVY RAIN WITH THE STRONGER STORMS.
LAT...LON 4191 8969 4191 8964 4158 8965 4158 8934
4124 8987 4116 8988 4116 9046 4072 9047
4088 9136 4146 9057 4202 8969
TIME...MOT...LOC 2009Z 294DEG 20KT 4199 8967 4142 9045
4091 9115
WOLFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
326 PM CDT MON SEP 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL MILLEDGEVILLE 41.96N 89.78W
09/17/2012 M0.25 INCH CARROLL IL LAW ENFORCEMENT
&&
GROSSThe Quad Cities radar (KDVN), 67 km away, was scanning. The volume nearest the first event began at 21:22 UTC.
1 hail. Local standard time, as filed.
Nickel sized hail fell in Galva, IL at 423 pm CDT September 17.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, September 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406773.